Maryland, 2008

Damaging Wind in Maryland, June 29, 2008

June 29, 2008 · NWS PBZ · 1 event in 1 county or zone

Severe thunderstorms developed along a stalled frontal boundary across the Ohio Valley with widespread wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One fatality occurred in Westmoreland county Pennsylvania when a large tree fell on a moving car, killing the driver.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Severe thunderstorms developed along a stalled frontal boundary across the Ohio Valley with widespread wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. One fatality occurred in Westmoreland county Pennsylvania when a large tree fell on a moving car, killing the driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 4:18 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 4:18 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SUN JUN 29 2008

.SYNOPSIS...
POTENTIALLY SEVERE THUNDERSTORMS WITH DAMAGING WIND AND HEAVY
RAIN CAN AFFECT THE UPPER OHIO VALLEY UNTIL A COLD FRONT MOVES
THROUGH OVERNIGHT. A COLD UPPER LEVEL THROUGH OF LOW PRESSURE
NEAR THE GREAT LAKES WILL COOL DOWN TEMPERATURES BUT STILL GENERATE
SCATTERED THUNDERSTORMS LATE MONDAY. HIGH PRESSURE FROM THE
MIDWEST WILL BRING DRY CONDITIONS AND A REBOUND IN TEMPERATURES
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
JUDGING FROM RECENT RADAR DATA AND SREF MODEL RUNS EXPECT
POTENTIALLY SEVERE THUNDERSTORMS TO AFFECT THE UPPER OHIO VALLEY
INTO EARLY TONIGHT...IN CONCURRENCE WITH SPC GUIDANCE. OVERNIGHT
TEMPERATURES WILL COOL DOWN TO BELOW SEASONAL VALUES AS INDICATED
BY BLEND OF GFS AND NAM MOS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MID LEVEL TROUGH SWINGS SOUTHEAST ACROSS THE REGION MONDAY
AFTERNOON...WITH COLDER AIR ALOFT INCREASING THUNDERSTORM
DEVELOPMENT. WITH THIS COLDER AIR ALOFT...COULD SEE SMALL HAIL IN
STORMS MONDAY AFTERNOON. SURFACE RIDGING WILL BUILD NORTHEAST
MONDAY NIGHT...HELPING TO SUPPRESS ACTIVITY. WITH THE COOL AIRMASS
IN PLACE...TEMPERATURES WILL BE ABOUT 10 TO 15 DEGREES BELOW
CLIMATOLOGICAL NORMS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HIGH PRESSURE SHOULD HOLD FOR THE PERIOD FROM TUESDAY THROUGH
WEDNESDAY...WITH A COLD FRONT DROPPING DOWN FROM THE NORTH
WEDNESDAY NIGHT...AND CROSSING ON THURSDAY. THIS BOUNDARY WILL
LINGER JUST TO THE SOUTH OF THE CWA THROUGH THE
WEEKEND...PROVIDING SOME FOCUS FOR STORM PRODUCTION. TEMPERATURES
WILL RECOVER TO NEAR NORMAL BY THE WEEKEND.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
AT CURRENT RATE OF MOVEMENT EXPECT THE COLD FRONT AND PREFRONTAL
BANDS OF THUNDERSTORMS TO EXIT INTO THE APPALACHIAN MOUNTAINS
EARLY TONIGHT. LINES OF THUNDERSTORMS WITH LARGE HAIL AND
ISOLATED DAMAGING WINDS EAST OF FRONT. OUTSIDE OF THUNDERSTORMS
CONDITIONS GENERALLY VFR WITH CIGS 030-040 AND VSBY UNLIMITED.
CONDITIONS BRIEFLY LOWERING TO IFR IN TSTMS WITH POSSIBLE GUST TO
50KTS. BEHIND COLD FRONT CIGS 040-070 WITH UNLIMITED VISIBILITY.
EXPECT STRATOCU CIGS AOB 010 TO DEVELOP AFT 08Z WITH VSBY AOB 3
MILES FOG. CONDITIONS WILL BE SLOW TO IMPROVE WITH GENERAL MVFR
CONDITIONS AFT 15Z.

SCTD SHOWERS AND THUNDERSTORMS WILL DEVELOP MONDAY AFTN WITH GUSTY
WINDS AND SMALL HAIL POSSIBLE.

HIGH PRESSURE BUILDS IN MONDAY NIGHT WITH VFR CONDITIONS THROUGH
WEDNESDAY. COLD FRONT MOVES SOUTHEAST FROM GREAT LAKES THURSDAY WITH
SCTD THUNDERSTORMS. FRONT STALLS ACROSS SOUTHERN WV THURSDAY NIGHT
WITH MVFR CONDS PERSISTING INTO FRIDAY MORNING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 29, 3:57 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN JUN 29 2008

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-302100-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
457 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY HAZARD WITH THE SEVERE THUNDERSTORMS THIS EVENING
WILL BE DAMAGING WINDS...THE SECONDARY HAZARD WILL BE LARGE HAIL.
ALSO RAIN AMOUNTS OF OVER 1.5 INCHES IN A COUPLE HOURS MAY CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAY CAUSE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ023-041-302100-
PRESTON-TUCKER-
457 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORMS
WINDS...THE SECONDARY THREAT IS LARGE HAIL. ALSO RAIN AMOUNTS OF
OVER 1.5 INCHES IN A COUPLE HOURS MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAY CAUSE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-302100-
GARRETT-
457 PM EDT SUN JUN 29 2008

...SEVERE THUNDERSTORM WATCH 643 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PRIMARY HAZARD WITH THE SEVERE THUNDERSTORMS THIS EVENING
WILL BE DAMAGING WINDS...THE SECONDARY HAZARD WILL BE LARGE HAIL.
ALSO RAIN AMOUNTS OF OVER 1.5 INCHES IN A COUPLE HOURS MAY CAUSE
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY AFTERNOON AND EVENING MAY CAUSE HAIL AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 5:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT SUN JUN 29 2008

PAZ030>032-WVZ022-023-292345-
FAYETTE PA-GREENE PA-MONONGALIA WV-PRESTON WV-WESTMORELAND PA-
647 PM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WESTMORELAND...GREENE...PRESTON AND MONONGALIA...

AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES EAST OF MOUNT MORRIS...MOVING
EAST AT 37 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
AROUND 45 MPH...AND POSSIBLY PEA SIZED HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...CHALKHILL...ELLIOTTSVILLE...FAIRCHANCE...FARMINGTON...
  GREENSBORO...HOPWOOD...MARKLEYSBURG...MASONTOWN...MOUNT MORRIS...
  OHIOPYLE...SEVEN SPRINGS...CHURCH HILL...DUNKARD AND YOUNGSTOWN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
MONDAY MORNING FOR WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL
OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Jun 29, 6:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT SUN JUN 29 2008

MDZ001-PAZ032-WVZ021>023-300015-
FAYETTE PA-GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
713 PM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...MARION...PRESTON AND MONONGALIA...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF BROWNS
CHAPEL...MOVING EAST AT 39 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS AROUND 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MARKLEYSBURG...FIKETOWN...FIVE FORKS...GIBBON GLADE...GLADES...
  ACCIDENT...ALTAMONT...ASHER GLADE...BETHEL...BEVANSVILLE...BIG RUN
  STATE PARK...BITTINGER...BLOOMING ROSE...CASSELMAN AND CRELLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
MONDAY MORNING FOR WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL
OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Local storm report, Jun 29, 6:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MCMECHEN                39.99N 80.73W
06/29/2008                   MARSHALL           WV   EMERGENCY MNGR

            LARGE TREES DOWN ALONG RILEY RD.

&&

PARRISH
Special weather statement, Jun 29, 6:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT SUN JUN 29 2008

PAZ021-030-300030-
ALLEGHENY PA-WESTMORELAND PA-
735 PM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY AND WESTMORELAND...

AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER WEST MIFFLIN...MOVING EAST AT 34
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BESSEMER...DELMONT...DERRY...FRANKLIN...IRWIN...JEANNETTE...
  JEFFERSON BORO...LATROBE...MCKEESPORT...MONROEVILLE...
  MURRYSVILLE...NEW ALEXANDRIA...NEW FLORENCE...TURTLE CREEK AND WEST
  MIFFLIN

THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH AND INTENSE LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
MONDAY MORNING FOR WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EAST CENTRAL
OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Local storm report, Jun 29, 6:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TILTONSVILLE            40.17N 80.70W
06/29/2008                   JEFFERSON          OH   EMERGENCY MNGR

            TREES DOWN AT MINGO AND CR 14.

&&

PARRISH
Local storm report, Jun 29, 6:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     5 E GREENSBURG          40.31N 79.45W
06/29/2008                   WESTMORELAND       PA   EMERGENCY MNGR

            LARGE TREES BLOWN DOWN IN UNITY TWP.

&&

PARRISH

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
June 29, 7:00 PM EST
Where
Garrett County, 0.87 mi SE of Friendsville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.660, -79.410

Emergency management reported large trees down in Friendsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115285.